Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 55, NWS Memphis, TN

April 12, 2009Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 12, 2009, 1:21 PM CDT for Lee County, Phillips County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2009, 1:21 PM CDT (18:21 UTC)
Expired
Apr 12, 2009, 1:45 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, Phillips County, AR

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:43 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 12, 12:43 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1243 PM CDT SUN APR 12 2009

.DISCUSSION...
UPDATE FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1023 AM CDT SUN APR 12 2009/

DISCUSSION...

OVERALL PATTERN QUICKLY EVOLVING FOR A POTENTIAL ELEVATED SEVERE
WEATHER EVENT LATER THIS AFTERNOON AND EVENING OVER PORTIONS OF
THE MID SOUTH.

SURFACE LOW PRESSURE CURRENTLY ORGANIZING OVER NORTHEAST
TEXAS WILL LIFT NORTHEAST INTO ARKANSAS LATER THIS AFTERNOON. AS
THIS OCCURS IT WILL HELP TO LIFT A WARM FRONT CURRENTLY STRETCHED
FROM THE SURFACE LOW OVER NORTHEAST TEXAS ACROSS CENTRAL LOUISIANA
INTO FAR SOUTHERN MISSISSIPPI NORTHWARD. MODERATE ELEVATED INSTABILITY
CONTINUES TO BUILD NORTH OF THE SURFACE WARM FRONT INTO SOUTHERN
ARKANSAS THIS MORNING. THE 12Z SHREVEPORT LA SOUNDING INDICATED
MLCAPES IN EXCESS OF 2000J/KG AND ELEVATED LI/S TO -6C WITH
PARCELS LIFTED FROM AROUND 850MB (5KFT). LATEST SPC MESOANALYSIS
SECTORED OVER THIS AREA ALSO SHOWING ELEVATED INSTABILITY SURGING
NORTHEASTWARD. THIS SEEMS REASONABLE AS ORGANIZING LOW LEVEL JET
(12Z 850MB RAOB...40KTS AT KSHV AND KLCH) OVER THE ARKLATEX THIS
MORNING IS FORECAST BY LATEST SHORT TERM MODEL GUIDANCE TO
STRENGTHEN AND SPREAD NORTHEAST THROUGH THE DAY IN RESPONSE TO
APPROACHING UPPER SHORTWAVE PROGRESSING ACROSS CENTRAL TEXAS THIS
MORNING. THIS SHOULD ALLOW FOR MODERATE ELEVATED INSTABILITY TO
SPREAD INTO AT LEAST SOUTHWEST PORTIONS OF THE FORECAST AREA WHERE
A SLIGHT RISK FOR SEVERE STORMS HAS BEEN INTRODUCED BY SPC.
CONSIDERING LATEST OBSERVATIONAL AND MODEL DATA TRENDS...THINK
THIS RISK AREA IS WARRENTED. HAVE ADDED MENTION OF SEVERE
POTENTIAL INTO LATEST HWO AND ZONES OVER SLIGHT RISK AREA.

THE PRIMARY SEVERE RISK SHOULD REMAIN LARGE HAIL THIS AFTERNOON
AND EVENING AS INSTABILITY SHOULD REMAIN ELEVATED. WILL NEED TO
CONTINUE TO MONITOR THE NORTHWARD PROGRESS OF WARM FRONT TONIGHT
FOR POSSIBLE SURFACE BASED ACTIVITY INTO SOUTHERN PORTIONS OF THE
FORECAST AREA. THIS POTENTIAL MAY BE MODULATED BY ELEVATED
THUNDERSTORM EVENT THIS AFTERNOON...BUT SOMETHING THAT WILL BE
CLOSELY MONITORED THIS FORECAST PERIOD.

UPDATED ZONES...GRIDS..AND HWO ALREADY SENT.

JLH

&&

.AVIATION...

18Z TAF CYCLE

SHOWERS AND SOME THUNDERSTORMS WERE GRADUALLY MOVING INTO
NORTHEAST ARKANSAS THIS AFTERNOON. EXPECT THIS ACTIVITY TO SPREAD
EAST THROUGH THIS AFTERNOON WITH STRONGEST STORMS REMAINING OVER
NORTH MISSISSIPPI. GUSTY EASTERLY WINDS WILL SWING TO THE SOUTH
LATER TONIGHT. BETTER CHANCES FOR THUNDERSTORMS WILL OCCUR CLOSE
TO MIDNIGHT AT KMEM AND AFTER 10Z AT KTUP. CEILINGS TO LOWER TO
MVFR AT KMEM AND KMKL. IFR VERY POSSIBLE OVER AFTER 08Z FOR KJBR
AND KTUP.

AC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  68  57  75  50 /  70 100  70  40
MKL  68  56  75  48 /  50 100  70  50
JBR  65  54  70  47 /  80 100  70  40
TUP  72  57  78  51 /  50 100  70  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 12, 9:56 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT SUN APR 12 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131700-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
956 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN ARKANSAS...SOUTHWEST TENNESSEE...AND
NORTHWEST MISSISSIPPI. THIS AREA IS ALONG AND SOUTHWEST OF A LINE
FROM JONESBORO ARKANSAS...TO SOMERVILLE TENNESSEE...TO OXFORD
MISSISSIPPI...INCLUDING THE MEMPHIS METROPOLITAN AREA. THE
PRIMARY SEVERE THREAT WILL BE LARGE HAIL...WITH THE MOST LIKELY
TIMING FOR SEVERE WEATHER AFTER 2 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA ON MONDAY AND MONDAY EVENING AS A COLD FRONT MOVES THROUGH THE
AREA. THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
EVENING OVER SOUTHWEST PORTIONS OF THE MID SOUTH AND ACROSS THE
ENTIRE FORECAST AREA ON MONDAY AND MONDAY EVENING.

JLH

In the hours before

Special weather statement, Apr 12, 1:13 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
113 PM CDT SUN APR 12 2009

ARZ058-121845-
PHILLIPS AR-
113 PM CDT SUN APR 12 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES WEST OF ELAINE AT 113 PM CDT...MOVING NORTH AT 40 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...
MARVELL...ST FRANCIS NATIONAL PARK AND WEST HELENA...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
145 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN
LAKE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:18 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie27 min
Apr 12, 1:42 PM CDTSevere Thunderstorm WarningMEGTallahatchie37 min
Apr 12, 1:55 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tallahatchie50 min
Apr 12, 2:31 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Tate15 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.